Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 9, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Jan 25, 2021, 2:30 PM EST. It took effect at Jan 26, 2021, 12:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 2:30 PM EST (19:30 UTC)
- In effect from
- Jan 26, 2021, 12:00 AM EST
- Expired
- Jan 26, 2021, 4:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
943 WHUS73 KMQT 251930 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 230 PM EST Mon Jan 25 2021 LSZ240>244-260430- /O.NEW.KMQT.SC.Y.0009.210126T0500Z-210127T0000Z/ Saxon Harbor WI to Black River MI-Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 230 PM EST Mon Jan 25 2021 /130 PM CST Mon Jan 25 2021/ ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO 7 PM EST /6 PM CST/ TUESDAY... * WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Saxon Harbor WI to Black River MI, Black River to Ontonagon MI, Ontonagon to Upper Entrance of Portage Canal MI, Upper Entrance of Portage Canal to Eagle River MI and Eagle River to Manitou Island MI. * WHEN...From midnight EST /11 PM CST/ tonight to 7 PM EST /6 PM CST/ Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ250-260430- /O.NEW.KMQT.SC.Y.0009.210126T0600Z-210127T0000Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 230 PM EST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY... * WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft expected. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...From 1 AM to 7 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Voss
4 follow-up statements
251 WHUS73 KMQT 251937 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 237 PM EST Mon Jan 25 2021 LSZ240>244-252045- /O.CAN.KMQT.SC.Y.0009.210126T0500Z-210127T0000Z/ Saxon Harbor WI to Black River MI-Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 237 PM EST Mon Jan 25 2021 /137 PM CST Mon Jan 25 2021/ ...SMALL CRAFT ADVISORY IS CANCELLED... Small craft advisory was erroneously issued as the nearshore boating season ended on January 16. $$ LMZ250-260430- /O.CON.KMQT.SC.Y.0009.210126T0600Z-210127T0000Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 237 PM EST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY... * WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft expected. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...From 1 AM to 7 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Voss
758 WHUS73 KMQT 260226 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 926 PM EST Mon Jan 25 2021 LMZ250-261030- /O.CON.KMQT.SC.Y.0009.210126T0600Z-210127T0000Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 926 PM EST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY... * WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt becoming north winds 10 to 20 kt with gusts up to 25 kt. Waves 2 to 5 ft expected. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...From 1 AM to 7 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ TAP
855 WHUS73 KMQT 260903 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 403 AM EST Tue Jan 26 2021 LMZ250-261715- /O.EXT.KMQT.SC.Y.0009.000000T0000Z-210126T2100Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 403 AM EST Tue Jan 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft occurring. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
190 WHUS73 KMQT 261554 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 1054 AM EST Tue Jan 26 2021 LMZ250-262100- /O.CON.KMQT.SC.Y.0009.000000T0000Z-210126T2100Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 1054 AM EST Tue Jan 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft occurring. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 25, 2:22 PM EST, 8 minutes earlier.
Area forecast discussion, Jan 25, 2:22 PM EST, 8 minutes before
Area Forecast Discussion National Weather Service Marquette MI 222 PM EST Mon Jan 25 2021 .SHORT TERM...(This evening through Tuesday) Issued at 221 PM EST MON JAN 25 2021 Water vapor imagery and RAP analysis show a mid-upper level trough over the western U.S. and a low amplitude ridge downstream over the se portion of the U.S. Around a strong positive height anomaly/500mb anticyclone just n of Hudson Bay, mid-level troughing wraps from nw Canada se across northern Ontario and then off the east coast of Canada. Between the troughing to the n and the se U.S. ridge, confluent flow extends from the northern Plains eastward into the Upper Great Lakes. This confluence is supporting sfc high pres ridging extending from the Arctic through Saskatchewan southeast into the Upper Mississippi Valley and Upper Great Lakes. As a result with the slow progression eastward of this ridge, nw winds today will veer n-ne tonight into Tue. Light snow/flurries have been reported at KCMX, KIWD and KERY and noted on webcams out west and east today. Expect little if any snow accumulation through this afternoon based on very dry upstream 12z KINL sounding and fcst soundings showing inversion hgts 2-3 kft with dry air blo it. Northerly flow late today will veer to the nne to ne tonight. Fcst soundings indicate that inversions will remain low tonight into Tuesday at around 3kft. Combination of the low-inversion height and dry upstream air advecting over the lake will continue to be negatives for LES. However, the DGZ is fcst to dominate the cloud layer, so SLRs should be on the higher side with the developing - shsn/flurries. Light shsn/flurries will shift to the nne wind snowbelts and remain that into Tue morning before winds become a bit more northerly late Tue. Coverage will increase gradually tonight into Tue morning into the north central U.P. as the low-level flow becomes more cyclonic and convergent over eastern Lake Superior mainly due to the development of a land breeze off Ontario. Still, snow accumulations will be light tonight into Tue given the more dominant negatives previously mentioned. Expect snow accumulations out west to be generally a dusting to an inch tonight into Tue, with maybe 1-2 inches of accumulation possible into Baraga and Marquette counties where -shsn are more persistent and could be aided by convergent flow. Lows tonight should range from around 5F above interior w, where there will still be some breaks in the clouds, to mainly the teens elsewhere. Winds may veer sufficiently to the ene due to the Ontario land breeze for lower clouds to scatter out over the far e, so temps there may fall into the single digits as well. Highs Tuesday under mostly cloudy skies and a northeast to north flow will range from the upper teens west to the lower to mid 20s east half and south central. .LONG TERM...(Tuesday through Sunday) Issued at 408 AM EST MON JAN 25 2021 Looking at the long term with a broad synopsis approach first...Ensemble members forecasting probability of an upward/positive trend of NAO the last week of Jan, with a possible trend back to median NAO territory to end the first week of February. This would highlight initial trends of statistical anomalies being in the positive, causing an above average temperature trend for the last week of January. The decrease toward mean NAO ensemble members trend would favor statistical anomalies of average temperatures over the CONUS the first week of February. Referencing the CPC, the 8-14 outlook highlights probabilities of above average temperatures and above average precipitation through the first week of February. CFSv2 Ensemble mean forecast for the first 2-3 weeks of February hints at: precipitation being near normal, and temperatures initially above normal, but favoring probabilities of below normal for the third week of February. Long story made short...above average precipitation and temperatures will trend back to average readings by the middle of February per the ensemble data. Split flow jet stream energy will continue to exist for Tuesday onward to this weekend. With the bulk of the subtropical jet stream energy staying to the south of the Upper Peninsula, amplifying shortwave troughs and associated surface mid-latitude cyclone will stay to the south of the CWA for the medium range forecast. A large dome of surface high pressure over Manitoba and Ontario will slowly propagate to the east and southeast through Friday, weakening in the process. This weekend, an H5 shortwave trough will eject out of the southern Rockies and become negatively tilted as it propagates to the Great Lakes Region. ECMWF, Canadian, and GFS are all trending towards a deterministic solution of a cut-off occluded low hanging around through Monday of next week potentially. Despite the split flow jet energy not bringing synoptic snowfall to the area, the persistent anticyclonic flow from the dome of high pressure over Manitoba and Ontario will cause weak LES to occur over the northerly wind snow belts for the northern shoreline of the U.P. on Tuesday into Tuesday night. Surface winds will slowly transition from a NE/NNE component to N/NW by Tuesday night. Accumulations will be on the order of an inch or two at most where the most persistent snow-bands occur. As CAA occurs with decreasing heights aloft, and subsidence at the surface, 850mb temperatures will continue to get colder over the western half of the CWA. Reflected this with decreasing surface temperatures a degree or two over the western half of the U.P. The eastern half of the forecast area won't have as strong of CAA down to the surface, so daytime maximums were kept close to previous forecast package. On Wednesday, CAA will continue to occur under the dome of surface high pressure. This looks to be the day where the coldest air aloft will be advected down to the surface. 850mb temperatures will approach -20C while cloud cover will be tough to erode inland until the afternoon period, despite the strong subsidence occurring in the mid-levels. Decreased afternoon highs for the western half of the CWA as the coldest air aloft will be present over this region on Wednesday. LES will occur over the NW wind snow belts, and the weak snow-bands will continue to slowly move to the east by Wednesday afternoon. As the anticyclonic surface High propagates further to the east of the area Thursday, wouldn't be surprised to see a few lake effect snow showers off Lake Michigan affect the southernmost areas of the CWA across Menominee/Delta County. Have kept PoPs low at this point due to this feature still being three days out. Upper level ridging will occur over the area on Thursday through Saturday as the ridge axis will assist with warmer surface temperatures. Have continued the trend in delaying the warmest air arriving until Friday and lasting through the weekend. Model consensus on the occluded upper level low is coming together nicely for the system through the weekend, but with regard to timing and placement of heaviest precipitation, it is still on the low confidence threshold. With current forecast temperatures being near the freezing mark for this coming weekend, it will need to be monitored. A possible rain to snow transition or mixed precipitation at the onset of the system moving through the Great Lakes can't be ruled out at this point. We will continue to monitor the deterministic output in the event a favorable trajectory for synoptic snowfall presents itself in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM EST MON JAN 25 2021 Low-level winds veering from nw this afternoon to n-ne tonight into Tue morning will result in KIWD/KCMX/KSAW being affected by lake effect clouds and -shsn/flurries at times during this fcst period. At KCMX/KIWD, MVFR cigs will prevail for the entire fcst period. Could be some brief IFR cigs at times, mainly at KIWD. KSAW will see initial VFR conditions give way to MVFR cigs this afternoon with MVFR conditions then prevailing for the remainder of the fcst period. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 221 PM EST MON JAN 25 2021 High pres will slowly build toward Lake Superior over the next several days with the ridge axis drifting across Lake Superior Thu into Fri. Until the ridge passes, expect northerly winds to prevail, though direction will vary between northwest and at times northeast. Wind speeds will be mostly under 20kt, but expect some periods with winds gusting up to 25kt. After the ridge passes, southeast winds will be on the increase Fri night into Sat with the approach of another low pressure trough from the Plains. Southeast winds will increase to 20 to 30 knots, highest over eastern and north central Lake Superior. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...BW AVIATION...Voss MARINE...Voss
Hazardous weather outlook, Jan 25, 2:13 PM EST, 17 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 213 PM EST Mon Jan 25 2021 MIZ001>007-009>014-084-085-261915- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 213 PM EST Mon Jan 25 2021 /113 PM CST Mon Jan 25 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-261915- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 213 PM EST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-261915- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 213 PM EST Mon Jan 25 2021 /113 PM CST Mon Jan 25 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.